Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Elko, NV

August 9, 2019Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 9, 2019, 2:57 PM PDT for Elko County, Nevada. It took effect at Aug 10, 2019, 9:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2019, 2:57 PM PDT (21:57 UTC)
In effect from
Aug 10, 2019, 9:00 AM PDT
Expired
Aug 10, 2019, 8:55 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS85 KLKN 092157
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
257 PM PDT Fri Aug 9 2019

NVZ455-457-470-101600-
/O.NEW.KLKN.FW.W.0003.190810T1600Z-190811T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
257 PM PDT Fri Aug 9 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455...457 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 9 PM PDT Saturday.

* Affected Area...Fire Weather Zone 455 White Pine County...Fire 
  Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
514 
WWUS85 KLKN 100857
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
157 AM PDT Sat Aug 10 2019



NVZ455-457-470-110300-
/O.CON.KLKN.FW.W.0003.190810T1600Z-190811T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
157 AM PDT Sat Aug 10 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 455...457...AND 470...

* Affected Area...Fire Weather Zone 455 White Pine County...Fire 
  Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
049 
WWUS85 KLKN 101457
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
757 AM PDT Sat Aug 10 2019


NVZ455-457-470-110400-
/O.CON.KLKN.FW.W.0003.190810T1600Z-190811T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
757 AM PDT Sat Aug 10 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455...457 AND 470...

* Affected Area...Fire Weather Zone 455 White Pine County...Fire 
  Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
585 
WWUS85 KLKN 102016
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
116 PM PDT Sat Aug 10 2019


NVZ455-457-470-110400-
/O.CON.KLKN.FW.W.0003.000000T0000Z-190811T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
116 PM PDT Sat Aug 10 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
455...457 AND 470...

* Affected Area...Fire Weather Zone 455 White Pine County...Fire 
  Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50 and Fire Weather Zone 470 Eastern 
  Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
980 
WWUS85 KLKN 110355
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
855 PM PDT Sat Aug 10 2019

NVZ455-457-470-110500-
/O.CAN.KLKN.FW.W.0003.000000T0000Z-190811T0400Z/
White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Eastern Elko County-
855 PM PDT Sat Aug 10 2019

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 455...457 AND 470...

The National Weather Service in Elko has cancelled the Red Flag
Warning.

Winds are tapering down late this evening and so the Red Flag
Warning is being allowed to expire. 

$$

90

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 9, 10:39 AM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 10:39 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
1039 AM PDT Fri Aug 9 2019

.UPDATE...
Expanded areal coverage of thunderstorms, primarily along I80 and
northward. Vorticity lobe rotating around offshore closed low
provides the trigger mechanism for convection, possibly strong
storms due to progged CAPE values 1000-2000 J/kg and decent shear.
Isolated thunderstorms may extend as far south as western Nye
County, including Gabbs. 88

&&

.PREV DISCUSSION... /ISSUED AT 222 AM /

SYNOPSIS...Showers and isolated thunderstorms will develop in
the afternoon Friday in northern Nevada, with the greatest
activity closer to the Idaho border. A cold front moves across
northern Nevada on Saturday.

SHORT TERM...Today through Saturday.

Showers decreasing rapidly over the Great Basin early this Friday
morning. Dewpoints still in the 40s and 50s, mostly due to
residual moisture from rains, and soggy soils. Upper level water
vapor shows upper closed high still near El Paso with encroaching
closed upper low getting closer to the California-Oregon coast
point. This is becoming the dominant feature.

The low-high combo will push a little more moisture into the
region today, but less so. Another round of thunderstorms with
some showers will affect most of northern Nevada, somewhat in
eastern Nevada, and much less so in central Nevada today and
tonight. Some of the showers will be briefly heavy as isolated
pockets of efficient convection move north across the area. Best
chances are in northeast Nevada.

As the low moves toward the coast, drier southwest flow moves in
Saturday and weak cold front drops high temps to the 70s and 80s
across the region. Highs might drop into the 50s in some of the
northern recreation mountains. Lingering cloud cover tonight will
keep minimum temps up near normal or a just hair below most
places.

Winds on Saturday pick up to breezy levels, below advisory
criteria as the cold front moves in and across. Isolated mostly
dry storms possible near the Idaho and Oregon borders Saturday
afternoon.

LONG TERM...Saturday night through next Friday. Overall, no
significant impacts expected. High confidence that the period is
mostly dry and quiet. Potential wind issues by next Thursday but
confidence is low at this time.

Sunday through next Friday...Upper level low fills as it lifts
to northern ID by Sunday evening; therefore the upper level flow
turns more westerly. Thereafter, the overall flow aloft is nearly
zonal on Monday with 500mb heights around the 582-585dm range. On
Tuesday and Wednesday of next week, signs point to the 500mb high
over western TX expanding westward towards the SW US as a 500mb
trof becomes established well off the Pacific NW coastline.
By Wednesday, plenty of uncertainty in regards to the evolution of
the 500mb upper low and associated frontal boundary. Following a
model consensus (which WPC followed), a dry cold front enters
western Nevada late Wednesday, sagging very slowly southward as
the upper level low digs into western Oregon or western
Washington. On Thursday, the frontal boundary stalls and becomes
more NE to SW orientated over the area as the upper level low digs
south. Although multiple waves could ride along the boundary over
the area, moisture is very limited, thus no precip and only some
cloud anticipated. By Friday, expect the boundary is push east
into UT, followed the 500mb trof or low on Friday or Friday night.
So basically, expect temperatures to climb above average
Wednesday and Thursday, with a cool down by next Friday. As stated
above, SW winds should increase slightly on Wednesday, and then
more substantially on Thursday and Friday, with maybe approaching
advisory criteria in central NV.

AVIATION...Afternoon clouds with slight potential for t-storms at
KEKO...even lesser chance at KWMC AND KBAM. Otherwise, expect
afternoon wind gusts near 25-30kts at KTPH and KELY. By later
tonight, a thick mid level deck moves in over KWMC.

Note: KBAM AMD NOT SKED due to missing clouds/cigs.

FIRE WEATHER...Another round of mixed dry and wet storms over the
region Friday and Friday night. Some of the showers will be
briefly heavy, especially over northeast Nevada. Eastern Nevada
has a lower chance for any storms, and central Nevada even less.
Virga buildups and their gusty outflows are possible all over. A
cold front moves in Saturday and winds increase especially over
zones 457 and 455, but will be noticeable everywhere. Much cooler
temps on Saturday but drier air also moves in, with minimum RH's
staying about the same as Friday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/85/85/98

In the hours before

Local storm report, Aug 9, 12:25 PM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1225 PM PDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       14 SW CHARLESTON        41.52N 115.72W
08/08/2019  E0.50 INCH       ELKO               NV   PUBLIC

            ROBIN FROM USFS CALLED TO REPORT DAMAGE TO
            RURAL ROAD AT THIS POINT DUE TO HEAVY RAIN
            AND HAIL. ROAD DAMAGE ACCESSED WITH A MINOR
            WASHOUT DUE TO HEAVY RAIN AND HAIL FROM
            STORM.

&&

LM
Special weather statement, Aug 9, 1:57 PM PDT, 1 hour before
Special Weather Statement
National Weather Service Elko NV
157 PM PDT Fri Aug 9 2019

NVZ033-039-092145-
Southeastern Elko County NV-South Central Elko County NV-
157 PM PDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
245 PM PDT...

At 156 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of West Wendover, moving northeast at 20 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
West Wendover and Silver Zone Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4054 11433 4067 11454 4109 11421 4097 11403
      4073 11405
TIME...MOT...LOC 2056Z 223DEG 23KT 4067 11435

90
Special weather statement, Aug 9, 2:32 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Elko NV
232 PM PDT Fri Aug 9 2019

NVZ031-036-038-092200-
Southwest Elko County NV-Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
232 PM PDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO AND NORTH CENTRAL
EUREKA COUNTIES UNTIL 300 PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Carlin, moving northeast at 30 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
South Area Mine and North Area Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4072 11620 4079 11642 4126 11624 4111 11580
TIME...MOT...LOC 2132Z 202DEG 44KT 4083 11627

90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:06 PM PDTSpecial Weather StatementLKNNye39 min
Aug 8, 6:03 PM PDTSpecial Weather StatementLKN42 min
Aug 8, 6:13 PM PDTSpecial Weather StatementLKN32 min
Aug 8, 6:25 PM PDTSpecial Weather StatementLKN50 min
Aug 8, 6:41 PM PDTSpecial Weather StatementLKN49 min
Aug 8, 7:03 PM PDTSpecial Weather StatementLKN42 min
Aug 8, 7:07 PM PDTSpecial Weather StatementLKN23 min
Aug 9, 1:57 PM PDTSpecial Weather StatementLKN48 min
Aug 9, 2:32 PM PDTSpecial Weather StatementLKN28 min

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.